Wisconsin, 2021

Hail in Wisconsin, April 27, 2021

April 27, 2021 · NWS GRB · 4 events in 2 counties and zones

A cold front combined with an upper level disturbance brought scattered thunderstorms to the area. The strongest storms produced hail up to quarter size across northeast Wisconsin during the late morning and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front combined with an upper level disturbance brought scattered thunderstorms to the area. The strongest storms produced hail up to quarter size across northeast Wisconsin during the late morning and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 27, 5:40 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 27, 5:40 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
640 AM CDT Tue Apr 27 2021

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 403 AM CDT Tue Apr 27 2021

Forecast Highlights:
--Today... Showers and thunderstorms expected across much of the
area, with marginal severe weather threat.
--Tonight/Tomorrow... Rain intensity diminishes around sunrise, with
lingering clouds and a few light showers into the afternoon.

--General Discussion--

Today... As has been well-advertised over the past week, showers and
thunderstorms are expected across the area. Trends have been for the
"warmest" temperatures to stay to our south, and that trend has
continued for this update. Last week, it appeared temperatures would
be in the 70s for today, but confidence is high that the 70s will
stay in southern Wisconsin, leaving highs in the 50s for most of our
area. As such, the greatest threat for thunderstorms will be south
of our area as well. The threat for severe weather in NE/Northern
Wisconsin is low. Rainfall amounts for today look to be in the 0.1
to 0.25 inch range, with most of the rain falling in the afternoon
and evening hours.

Tonight/Tomorrow... At this time, there may be lingering
thunder/lightning into early Wednesday morning from the Tuesday PM
storms. But by sunrise Wednesday morning, only showers are expected,
and rainfall intensity will diminish. Clouds and light showers will
likely linger into the afternoon hours, but Wednesday afternoon
rainfall amounts should only be a few hundredths of an inch at best.

--Scientific Discussion--

Today... All eyes on how far north the boundary of warm air makes it
into Wisconsin today. Trends over the past few days have nudged the
boundary further and further south with each run. As evidenced from
a 950mb frontogenetical forcing cross-section, the leading surge
of warm air looks to be close to the I-94 corridor, with the
secondary boundary layed out near the WI/IL border. This area is
where the sufficient focusing will be to perhaps punch the cap for
a few elevated storms that could produce small hail. There is a
non-zero chance for severe weather in our area, but at this time,
it appears difficult to find a focusing mechanism sufficient to
break the cap. As mentioned above, temperatures trending
downward... current forecast still may be a few degrees too warm.

Tonight/Tomorrow... Forecast models in good agreement with advecting
boundary southward into Illinois. By 12z Wed, boundary should be
near the Quad Cities to Chicago area. Along with it, the best
kinematic forcing should be south of our area. Still a broad area of
light/weak 850mb frontogenetical forcing over a "stagnant" air
field at 850mb will help keep stratus deck and some light showers
across our area into Wednesday afternoon. As mentioned above,
minimal QPF, with no thunder forecast.

.LONG TERM...Wednesday Night Through Monday
Issued at 403 AM CDT Tue Apr 27 2021

Precipitation can be expected to start off the extended period
before weak high pressure rounds out the work week and the
beginning of the work week. As zonal flow aloft establishes itself
over the weekend, a fairly progressive pattern will bring multiple
rounds of active weather through the region early next week.

Wednesday night through Thursday...The first challenge for the
extended forecast comes Wednesday night, as a weak low pressure
system over the Central Plains moves northwards towards the Great
Lakes. The latest trend by the GFS brings this low across the
western Great Lakes, which would bring in more widespread
precipitation overnight into Thursday, but most other models keep
the WAA and low to the south. For now, kept some chance pops in
from initial guidance, but wouldn't be surprised if updates bring
a drier forecast going forwards. In either case, another shortwave
follows on the heels of this system, skirting across northern
Wisconsin Thursday night for another light precipitation chance.
The uncertainty in the pops will unfortunately carry over into the
high temps for Thursday, as temps will be quite a bit cooler if
the overnight pops materialize. Again, trended on the warmer side
for now, as the pops do seem a bit overdone at this time.

Rest of the forecast...Weak high pressure will move into the
region at the end of the work week and the beginning of the
weekend. This should provide a dry period for at least Friday and
early Saturday. Flow aloft then flattens out to a more progressive
and zonal pattern, which will serve to bring multiple shortwaves
through the region during the weekend, and a few stronger system
next week. The exact strength and timing are difficult to assess
at this point in time, but several chances for precipitation are
likely towards the end of the extended. The good news is that
temperatures should come up considerably towards the end of the
week, with highs into the 70s by the Friday and over the weekend.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 637 AM CDT Tue Apr 27 2021

KRHI has been in LIFR all morning, and northern Wisconsin should
stay in the LIFR/IFR range through today and into the overnight
hours tonight. Elsewhere, VFR skies will gradually lower to MVFR
by this afternoon and seemingly IFR overnight tonight.

Included VCTS during the afternoon/early evening during the best
chances for thunder. Will likely need to fine-tune this with the
next TAF issuance.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kotenberg
LONG TERM......Uhlmann
AVIATION.......Kotenberg
Hazardous weather outlook, Apr 27, 3:19 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
419 AM CDT Tue Apr 27 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-280930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
419 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. There is a marginal risk for
severe weather, with hail as the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible into early Wednesday morning.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not likely be needed.

LMZ521-522-541>543-280930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
419 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty east winds and building waves will create conditions hazardous
for small craft on Lake Michigan this morning.

Thunderstorms are possible today and tonight, which would create a
lightning hazard to mariners.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms early Wednesday morning, which
would create a lightning hazard to mariners.

Kotenberg/Uhlmann

In the hours before

Special weather statement, Apr 27, 4:10 AM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
510 AM CDT Tue Apr 27 2021

WIZ010-018-019-271115-
Langlade WI-Oneida WI-Lincoln WI-
510 AM CDT Tue Apr 27 2021

...STRONG THUNDERSTORMS CROSSING LINCOLN COUNTY THIS MORNING...

At 508 AM CDT, Doppler radar was tracking a pair of strong
thunderstorms. One located near Rib Lake, or 18 miles northeast of
Medford, and the other 2 miles west of Merrill. Both were moving
northeast at 40 mph.

Hail up to nickel size is possible with these storms.

Locations impacted include...
Antigo, Rhinelander, Merrill, Tomahawk, Harrison, Woodboro, Parrish,
Gilbert, Council Grounds State Park and Dutch Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4554 9004 4559 8973 4569 8931 4513 8883
      4510 8922 4512 8923 4512 8992 4515 9004
TIME...MOT...LOC 1008Z 242DEG 35KT 4533 9009

Uhlmann
Special weather statement, Apr 27, 4:33 AM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
533 AM CDT Tue Apr 27 2021

WIZ010-011-018>021-030-031-074-271115-
Southern Oconto County WI-Shawano WI-Langlade WI-
Northern Oconto County WI-Marathon WI-Oneida WI-Forest WI-
Menominee WI-Lincoln WI-
533 AM CDT Tue Apr 27 2021

...STRONG THUNDERSTORMS CROSSING LANGLADE COUNTY THIS MORNING...

At 532 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrison to 7 miles northwest of
Wittenberg. Movement was east at 40 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Antigo, Crandon, Harrison, Mountain, White Lake, Parrish, Carter, Big
Smokey Falls, Pearson and North Otter Creek Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4572 8867 4572 8861 4498 8830 4482 8928
      4548 8956 4577 8868
TIME...MOT...LOC 1032Z 250DEG 41KT 4543 8948 4491 8926

Uhlmann
Special weather statement, Apr 27, 5:13 AM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
613 AM CDT Tue Apr 27 2021

WIZ011>013-019>021-073-074-271200-
Southern Oconto County WI-Southern Marinette County WI-Langlade WI-
Florence WI-Northern Oconto County WI-Forest WI-Menominee WI-
Northern Marinette County WI-
613 AM CDT Tue Apr 27 2021

...LINE OF THUNDERSTORMS CROSSING NORTHEASTERN WISCONSIN THIS
MORNING...

At 612 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crandon to near Big Smokey Falls. Movement
was east at 45 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Crandon, Crivitz, Pembine, Mountain, Goodman, Wausaukee, Pound, White
Lake, Carter and Big Smokey Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4578 8809 4578 8805 4579 8799 4544 8785
      4544 8786 4541 8785 4535 8789 4536 8787
      4537 8787 4534 8785 4535 8781 4499 8766
      4490 8866 4560 8896 4580 8812
TIME...MOT...LOC 1112Z 256DEG 41KT 4555 8886 4498 8862

Uhlmann
Local storm report, Apr 27, 6:18 AM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
718 AM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HAIL             GOODMAN                 45.63N 88.34W
04/27/2021  M0.25 INCH       MARINETTE          WI   PUBLIC

            VIA SOCIAL MEDIA.

&&

SAC
Special weather statement, Apr 27, 9:01 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1001 AM CDT Tue Apr 27 2021

WIZ013-073-271545-
Southern Marinette County WI-Northern Marinette County WI-
1001 AM CDT Tue Apr 27 2021

...STRONG THUNDERSTORM MOVING ACROSS CENTRAL MARINETTE COUNTY THIS
MORNING...

At 10 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Wausaukee, or 30 miles northwest of Menominee,
moving northeast at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Wausaukee, Middle Inlet, Mcallister and High Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4529 8770 4528 8810 4527 8821 4534 8822
      4548 8781 4546 8782 4544 8786 4541 8785
      4535 8789 4536 8787 4537 8787 4534 8785
      4535 8782 4535 8775 4539 8769 4537 8766
      4534 8765
TIME...MOT...LOC 1459Z 245DEG 29KT 4534 8804

Eckberg
Special weather statement, Apr 27, 9:36 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1036 AM CDT Tue Apr 27 2021

WIZ013-019>021-073-271630-
Southern Marinette County WI-Langlade WI-Northern Oconto County WI-
Menominee WI-Northern Marinette County WI-
1036 AM CDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARINETTE...NORTH CENTRAL
MENOMINEE...NORTHERN OCONTO AND EAST CENTRAL LANGLADE COUNTIES UNTIL
1130 AM CDT...

At 1035 AM CDT, Doppler radar was tracking strong thunderstorms near
Wausaukee, 5 miles east of Lakewood and 20 miles east of Antigo,
moving northeast at 35 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Mountain, Wausaukee, White Lake, Gardner Dam Scout Camp, Bear Paw
Scout Camp, Langlade, Middle Inlet, Lakewood, Athelstane and Boot
Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4506 8877 4524 8877 4555 8782 4554 8780
      4550 8779 4547 8781 4544 8786 4541 8785
      4538 8788 4537 8787 4535 8789 4535 8788
      4536 8787 4534 8785 4535 8782 4535 8775
      4539 8769 4535 8765
TIME...MOT...LOC 1533Z 244DEG 31KT 4530 8827

Eckberg

The radar

The Green Bay radar (KGRB), 80 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Oconto

When
April 27, 9:55 AM CST to 9:56 AM CST
Where
Oconto County, 0.85 mi SE of Mountain
Measured
0.75 in hail
Reported by
Public
Coordinates
45.170, -88.470

Penny size hail fell near Mountain.

Hail, Oconto

When
April 27, 10:03 AM CST to 10:04 AM CST
Where
Oconto County, 0.97 mi W of Mountain
Measured
1 in hail
Reported by
Public
Coordinates
45.180, -88.500

Quarter size hail fell near Mountain.

Hail, Oconto

When
April 27, 10:07 AM CST to 10:09 AM CST
Where
Oconto County, Townsend
Measured
0.88 in hail
Reported by
Public
Coordinates
45.330, -88.580

Nickel size hail fell in Townsend.

Hail, Marinette

When
April 27, 10:10 AM CST to 10:11 AM CST
Where
Marinette County, 2.38 mi NW of Middle Inlet
Measured
1 in hail
Reported by
Public
Coordinates
45.320, -88.040

Quarter size hail fell near Middle Inlet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947035, 947036, 947037, 947038.